GENERALIZED proximal tubular dysfunction appearing first in adult life is rare. This defect may be either inherited, as in the Fanconi syndrome in children, or acquired. The place of heredity in the appearance of the syndrome in adult life has been questioned.1 At times an underlying disease process or exposure to a known tubular toxin can be documented. Tubular damage with glycosuria, amino-aciduria, phosphaturia, and acidosis may develop in the nephrotic syndrome in children, but this has been an infrequent finding in adults with nephrosis.2-4 More recently, outdated tetracycline 5 and an antitumor drug, isophthalanilide,* 6 have been reported to cause multiple tubular reabsorption defects.
This is a report of an adult with chronic glomerulonephritis and the nephrotic syndrome, who developed proximal tubular dysfunction following treatment with mercaptopurine. A relationship between treatment with mercaptopurine and the emergence of the defects is suggested, since glycosuria and acidosis first occurred